When you read the side effects on a package of antidepressants – or any medication, for that matter – it’s easy to brush them off out of a desire to start feeling better quickly. Problems like fatigue, nausea and decreased libido are just words on a page and easy to dismiss … until they happen to you.
If you or a loved one is thinking of taking these medications, you might want to read the story of Katinka Blackford Newman first. Her experience illustrates the very ugly side of these drugs that few people talk about, and shows how it can impact real people in a way that those package inserts can never truly convey.
Her story is one that a lot of people can relate to. The sleepless nights and tumult of going through a divorce led her doctor to prescribe the antidepressant escitalopram. Just a few hours later, the psychosis set in, and she hallucinated that she had killed her own children. When she was brought to the hospital, the doctors did not realize she was having an adverse reaction to the antidepressants, and gave her even more pills. (RELATED: Find more news about medical violence at MedicalViolence.com.)
She describes the next year as a nightmare, saying she was so sick she could barely even leave her house. Unable to sit still, she felt suicidal and lost her relationship with her children. She says the drugs made her an “overweight, dribbling wreck, unable to finish a sentence.” When a different hospital took her off all five medications a year later, by what she describes as “a stroke of luck” when her private insurance ran out, she felt reborn, and was back to her usual self within weeks, working as a filmmaker and preparing for a half-marathon.
The power of the elements: Discover Colloidal Silver Mouthwash with quality, natural ingredients like Sangre de Drago sap, black walnut hulls, menthol crystals and more. Zero artificial sweeteners, colors or alcohol. Learn more at the Health Ranger Store and help support this news site.
One part of her life that did not go back to normal right away, however, was her interest in sex. Although her libido did eventually return, she is now drawing attention to the many people who experience sexual dysfunction as a result of taking antidepressants. In some cases, normal sexual function never returns after discontinuing the drugs.
Most people experience genital numbing within half an hour of taking a pill, and a study in the Journal of Clinical Psychiatry involving nearly 1,000 people, estimates that nearly 60 percent of those taking the most popular SSRIs experience sexual side effects.
This problem is so widespread that it even has a name, Post SSRI Sexual Dysfunction (PSSD). It can affect men and woman alike. One man, Kevin Bennett, has shared his story in hopes of sparing others what he suffered after starting Prozac for anxiety when he was 18. He says he become completely impotent within four days. He thought the side effect was only temporary at first. After quitting the medication cold turkey, however, side effects like drowsiness subsided, but his sexual function never returned to normal.
Bennett even went so far as to write a letter to the drug’s manufacturer, Eli Lilly, to ask for advice about the problem, which was preventing him from having normal relationships. The Big Pharma firm responded that Prozac was not the problem and he should consult his GP. This was in 1997; the drug now carries a warning that sexual dysfunction can persist even after stopping treatment, so it’s clear the company was not being honest with him.
After seeing a slew of doctors including neurologists, radiologists, urologists and endocrinologists, it became apparent that his body was working normally and that the Prozac was the culprit. A muscle relaxant injection just before intercourse is the only way he can perform, a situation he describes as “humiliating.”
Even if you can live without sex, the other side effects of SSRIs are just as bad, if not worse. The prospect of becoming suicidal is perhaps the most disturbing of all. Before mindlessly filling a prescription from your doctor for antidepressants, research the side effects carefully and look into alternative coping mechanisms like cognitive behavioral therapy, exercise, yoga and meditation.